Format

Send to

Choose Destination
J Emerg Med. 2008 Aug;35(2):159-61. doi: 10.1016/j.jemermed.2007.07.074. Epub 2008 Feb 20.

Pulmonary thromboembolism associated with olanzapine and risperidone.

Author information

1
Department of Psychiatry, Division of Adult Psychiatry, University Hospitals of Geneva, Geneva, Switzerland.

Abstract

Several studies and reports suggest an increased risk of venous thromboembolism (VTE) in patients treated with conventional antipsychotic drugs, as well as with clozapine. We report the case of a 25-year-old man with early-onset schizo-affective disorder, with no identified risk factor for thromboembolism, who developed pulmonary embolism on three occasions, once shortly after initiating treatment with olanzapine and twice with risperidone. This case indicates that VTE can be associated with the use of olanzapine and risperidone, two atypical agents having similar properties and the same 5HT2 receptors antagonism, possibly implicated in this adverse event. As suggested by this observation, patients who have had one episode of VTE with antipsychotics with an affinity for 5HT2 receptors should receive neuroleptics from other classes, such as amisulpride, which does not interact with 5HT2 receptors. They should also be closely monitored to ensure early detection and prompt treatment of VTE.

PMID:
18281175
DOI:
10.1016/j.jemermed.2007.07.074
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center